A European study published in the online edition of the Journal of Acquired Immune Deficiency
Syndromes has found a high prevalence of body fat changes and elevated
lipids in HIV-positive children.
Treatment with d4T (stavudine, Zerit) and a history of HIV-related illness were associated with
fat loss, whereas body mass index predicted fat accumulation.
“More than half this cohort of HIV-infected children and
adolescents presented with lipodystrophy syndrome (56%) and 42% with body fat
abnormalities,” note the authors. “Associated risk factors in this population
are similar to those seen in adults, with both ART [antiretroviral
therapy]-related and demographic/clinical factors identified.”
Effective antiretroviral therapy means that the prognosis of
many HIV-positive children is now excellent. However, this treatment can cause
long-term side-effects. One of the most is a syndrome of body fat and metabolic
disorders known as lipodystrophy.
This can involve fat loss, fat gain and abnormalities in
cholesterol and triglycerides.
The prevalence and risk factors for lipodystrophy in adults
are well established, but less is known about the syndrome in children.
This is an important gap in knowledge as HIV-positive
children require life-long antiretroviral therapy and may therefore be
especially vulnerable to lipodystrophy and its long-term consequences.
Moreover, body fat changes in children may be especially distressing as they
occur at an important time in both physical and psychological development.
Therefore a team of investigators from Belgium, Italy and
Poland conducted a cross-sectional study to determine the prevalence and risk
factors for body fat changes and lipid abnormalities in HIV-positive children
aged between two and 18 years.
A total of 426 individuals who received care between 2007
and 2008 were recruited to the study. Their median age was 12.2 years and 70%
were white. Almost all (98%) were vertically infected with HIV. The majority
(90%) were taking antiretroviral treatment, the median duration of which was
5.2 years. Combinations based on ritonavir-boosted protease inhibitors were
widely used (90%).
Body fat changes were diagnosed by the treating physician.
If present they were categorised as mild (only visible when specifically
inspected); moderate (readily apparent to the child, carer and doctor); and
severe (obvious to the casual observer).
Overall, 42% of children had some form of body fat
abnormality. This included 27% who had fat loss and 28% with fat accumulation.
Especially high prevalence was seen in those who treated
with d4T (68%), individual taking efavirenz (53%) and children in receipt of
triple-class antiretroviral therapy (69%).
Two-thirds of infants co-infected with hepatitis C also had
body fat abnormalities as did 52% of those with an AIDS-diagnosis. The lowest
prevalence was observed in children aged between two and six years (16%).
Median body mass index (BMI) was 18.6 m2 and
differed significantly (p < 0.001) according to the presence (19.4 m2)
or absence (17.8 m2) of body fat abnormalities.
Metabolic disturbances were seen in 28% of individuals.
Elevated cholesterol was present in 14% of children and 17% had elevated
triglycerides. Impaired glucose metabolism was seen in 3%.
Restricting analysis to individuals with body fat
abnormalities showed that 53% had fat loss from the face, 50% in the limbs and
40% in the buttocks. The most common site for fat accumulation was the trunk
(59%), followed by the breasts (29%) and neck (21%).
Approximately three-quarters of children with fat loss and
46% of those with fat gain had the side-effect in two or more sites.
Body fat abnormalities were also seen in 29 children who
were not yet taking HIV therapy. “Our finding that some ART-naïve children
developed fat abnormalities is consistent with a multifactorial process,
including some direct action of HIV itself.”
The investigators calculated that overall 57% of children
had lipodystrophy syndrome.
Factors associated with lipodystrophy syndrome included
white ethnicity, higher BMI, therapy with Kaletra
and use of a drug from the non-nucleoside reverse transcriptase inhibitor
(NNRTI) class (all p < 0.05).
Risk factors for fat loss included white ethnicity, an AIDS
diagnosis and treatment with d4T. Increased risk of fat gain was associated
with higher BMI and previous HIV-related disease (all p < 0.05).
The investigators were concerned about the possible
consequences of the high prevalence of lipodystrophy observed in their
patients. “Several studies have reported a negative impact of body fat changes
on self-esteem and psychological profile in HIV-infected adults…little is known
about the impact on children and adolescents, but this is likely to be an issue
for adolescents, given that this is a time when self-image is important.
They conclude: “In our cohort of HIV-infected children, most
will have accumulated at least a decade of exposure to multiple drugs by the
time they become adults. This underscores how important it is to monitor and
investigate the long-term implications of life-long HIV and ART use.”